Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Statistical estimation of measure invariants

Author: E. A. Timofeev
Translated by: A. Plotkin
Original publication: Algebra i Analiz, tom 17 (2005), nomer 3.
Journal: St. Petersburg Math. J. 17 (2006), 527-551
MSC (2000): Primary 28A75, 62L20
Published electronically: March 21, 2006
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: New invariants of measures, called the $ \beta$-statentropy, are described. They are similar to the entropy and the $ HP$-spectrum for dimensions. The $ \beta$-statentropy admits construction of a statistical estimator calculated by $ n$ independent points distributed in accordance with a given measure. The accuracy of this estimator is $ \mathcal{O}(n^{-c})$, where $ c$ is some constant, and the complexity of calculation is $ \mathcal{O}(n^2)$.

It is shown that for an exact dimensional measure the 0-statentropy coincides with the Hausdorff dimension, and for a Markov measure the $ \beta$-statentropy coincides with the $ HP$-spectrum for dimensions.

An application of the $ \beta$-statentropy to finding the entropy and dimensional characteristics of dynamical systems is described.

References [Enhancements On Off] (What's this?)

  • [BP88] R. Badii and A. Politi, Numeric investigation of nonhomogeneous fractals, In: Fractals in Physics (Proc. of the Sixth Trieste International Symposium on Fractals in Physics, Trieste, 1985), North-Holland, Amsterdam, 1986.
  • [Bi69] P. Billingsley, Ergodic theory and information, Wiley, New York, 1965. MR 0192027 (33:254)
  • [Bo79] R. Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Math., vol. 470, Springer, Berlin, 1975.
  • [VM95] V. A. Vatutin and V. G. Mikhailov, Statistical estimation of the entropy of discrete random variables with a large number of outcomes, Uspekhi Mat. Nauk 50 (1995), no. 5, 121-134; English transl., Russian Math. Surveys 50 (1995), no. 5, 963-976. MR 1365051 (97b:62066)
  • [Gan88] F. R. Gantmacher, Theory of matrices, 4th ed., ``Nauka'', Moscow, 1988; German transl., Matrizentheorie, VEB Deutscher Verlag Wiss., Berlin, 1986. MR 0986246 (90a:15001); MR 0863127 (87i:15001)
  • [GR71] I. S. Gradshtein and I. M. Ryzhik, Table of integrals, sums, series, and products, ``Nauka'', Moscow, 1971; English transl., Acad. Press, Inc., San Diego, CA, 2000. MR 1773820 (2001c:00002)
  • [Do58] R. L. Dobrushin, A simplified method of experimentally evaluating the entropy of a stationary sequence, Teor. Veroyatnost. i Primenen. 3 (1958), no. 4, 462-464. (Russian) MR 0103134 (21:1917)
  • [MT99] V. V. Maiorov and E. A. Timofeev, A consistent estimate for the dimension of manifolds and self-similar fractals, Zh. Vychisl. Mat. Mat. Fiz. 39 (1999), no. 10, 1721-1729; English transl., Comput. Math. Phys. 39 (1999), no. 10, 1651-1659. MR 1726499
  • [MT02] -, Statistical estimation of generalized dimensions, Mat. Zametki 71 (2002), no. 5, 697-712; English transl., Math. Notes 71 (2002), no. 5-6, 634-648. MR 1936194 (2003h:62033)
  • [MP00] G. G. Malinetskii and A. B. Potapov, Modern problems of nonlinear dynamics, ``URSS'', Moscow, 2002. (Russian)
  • [MI88] N. F. G. Martin and J. W. England, Mathematical theory of entropy, Encyclopedia Math. Appl., vol. 12, Addison-Wesley Publishing Co., Reading, MA, 1981. MR 0612318 (83k:28019)
  • [Si73] Ya. G. Sinai, Introduction to ergodic theory, Erevan Univ., Erevan, 1973; English transl., Math. Notes, vol. 18, Princeton Univ. Press, Princeton, NJ, 1976. MR 0584788 (58:28437)
  • [Fed87] H. Federer, Geometric measure theory, Grundlehren Math. Wiss., vol. 153, Springer-Verlag New York, Inc., New York, 1969. MR 0257325 (41:1976)
  • [Fel84] W. Feller, An introduction to probability theory and its applications. Vol. II, John Wiley and Sons, Inc., New York, 1971. MR 0270403 (42:5292)
  • [HLP48] G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge Univ. Press, Cambridge, 1988. MR 0944909 (89d:26016)
  • [BS00] L. Barreira and J. Schmeling, Sets of ``non-typical" points have full topological entropy and full Hausdorff dimension, Israel J. Math. 116 (2000), 29-70. MR 1759398 (2002d:37040)
  • [BBD99] S. Borovkova, R. Burton, and H. Dehling, Consistency of the Takens estimator for the correlation dimension, Ann. Appl. Probab. 9 (1999), 376-390. MR 1687339 (2000g:60035)
  • [CS01] F. Cucker and S. Smale, On the mathematical foundation of learning, Bull. Amer. Math. Soc. (N.S.) 39 (2002), no. 1, 1-49. MR 1864085 (2003a:68118)
  • [Cu93] C. Cutler, A review of the theory and estimation of fractal dimension, Dimension Estimation and Models, Nonlinear Time Ser. Chaos, vol. 1, World Sci. Publishing, River Edge, NJ, 1993, pp. 1-107. MR 1307656 (95i:58106)
  • [ER92] J.-P. Eckmann and D. Ruelle, Fundamental limitations for estimating dimensions and Lyapunov exponents in dynamical systems, Phys. D 56 (1992), no. 2-3, 185-187. MR 1164396 (93c:58122)
  • [GP83] P. Grassberger and I. Procaccia, Characterization of strange attractors, Phys. Rev. Lett. 50 (1983), no. 5, 346-349. MR 0689681 (84k:58141)
  • [Gr89] P. Grassberger, Estimating the information content of symbol sequences and efficient codes, IEEE Trans. Inform. Theory 35 (1989), 669-675. MR 1022090 (90h:94030)
  • [HJKPS86] Th. C. Halsey, M. N. Jensen, L. P. Kadanoff, I. Procaccia, and B. I. Shraiman, Fractal measures and their singularities: The characterization of strange sets, Phys. Rev. A (3) 33 (1986), no. 2, 1141-1151. MR 0823474 (87h:58125a)
  • [KS94] I. Kontoyiannis and Yu. M. Suhov, Prefixes and the entropy rate for long-range sources, Probability, Statistics and Optimization (F. P. Kelly, ed.), Wiley, Chichester, 1994. MR 1320744 (96f:94004)
  • [KASW98] I. Kontoyiannis, P. H. Algoet, Yu. M. Suhov, and A. J. Wyner, Nonparametric entropy estimation for stationary processes and random fields, with applications to English text, IEEE Trans. Inform. Theory 44 (1998), 1319-1327. MR 1616653 (99c:94015)
  • [Pes97] Ya. Pesin, Dimension theory in dynamical systems: Contemporary views and applications, Univ. Chicago Press, Chicago, IL, 1997. MR 1489237 (99b:58003)
  • [Ri95] R. H. Riedi, An improved multifractal formalism and self-similar measures, J. Math. Anal. Appl. 189 (1995), 462-490. MR 1312056 (95k:28021)
  • [Ser96] R. Serinko, Ergodic theorems arising in correlation dimension estimation, J. Statist. Phys. 85 (1996), 25-40. MR 1413235 (97j:62060)
  • [Shi92] P. C. Shields, Entropy and prefixes, Ann. Probab. 20 (1992), 403-409. MR 1143428 (93b:28048)
  • [Tak85] F. Takens, On the numerical determination of the dimension of the attractor, Dynamical Systems and Bifurcations (Groningen, 1984), Lecture Notes in Math., vol. 1125, Springer, Berlin, 1985, pp. 99-106. MR 0798084 (87c:58063)
  • [TV98] F. Takens and E. Verbitski, Generalized entropies: Rényi and correlation integral approach, Nonlinearity 11 (1998), 771-782. MR 1632625 (99b:28023)
  • [TA83] Y. Termonia and Z. Alexandrowicz, Fractal dimension of strange attractors from radius versus size of arbitrary clusters, Phys. Rev. Lett. 51 (1983), no. 14, 1265-1268. MR 0718464 (84k:58155)
  • [TL93] J. Theiler and T. Lookman, Statistical error in a chord estimator of correlation dimension: ``the rule of five'', Internat. J. Bifur. Chaos 3 (1993), no. 3, 765-771.

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 28A75, 62L20

Retrieve articles in all journals with MSC (2000): 28A75, 62L20

Additional Information

E. A. Timofeev
Affiliation: Yaroslavl′ State University, Sovetskaya Street 14, Yaroslavl′ 150000, Russia

Keywords: $\beta$-statentropy, statistical estimator, exact dimensional measure, Markov measure
Received by editor(s): February 20, 2004
Published electronically: March 21, 2006
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society